Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 182, NWS Atlanta, GA

June 24, 20104 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 24, 2010, 5:21 PM EDT for 4 counties in Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2010, 5:21 PM EDT (21:21 UTC)
Expired
Jun 24, 2010, 5:45 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Dodge County, GA, Laurens County, GA, Telfair County, GA, Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 64 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1185 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WUUS52 KFFC 242121
SVRFFC
GAC091-175-271-309-242145-
/O.NEW.KFFC.SV.W.0182.100624T2121Z-100624T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
521 PM EDT THU JUN 24 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DODGE COUNTY IN CENTRAL GEORGIA
  SOUTH CENTRAL LAURENS COUNTY IN CENTRAL GEORGIA
  NORTH CENTRAL TELFAIR COUNTY IN CENTRAL GEORGIA
  WESTERN WHEELER COUNTY IN CENTRAL GEORGIA

* UNTIL 545 PM EDT

* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP
  TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  CADWELL TO 8 MILES NORTH OF HELENA TO SCOTLAND...MOVING NORTHEAST
  AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ALAMO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3239 8302 3229 8287 3207 8266 3199 8286
      3212 8303 3226 8318
TIME...MOT...LOC 2121Z 225DEG 9KT 3227 8302 3219 8294
          3207 8282

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:42 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 24, 3:42 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT THU JUN 24 2010

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
MODELS CONTINUE TO SHOW THE UPPER AND SURFACE RIDGE OVER OUR AREA
WEAKENING A TAD DURING THE PERIOD...AS AN UPPER LOW SWEEPS ACROSS
CANADA AND A WEAK COLD FRONT DRIFTS SOUTHEAST FROM THE TENNESSEE
VALLEY REGION. MODELS CONSISTENT WITH THE FRONT SLIPPING INTO
EXTREME NORTH GEORGIA FRIDAY AFTERNOON THEN MEANDERING SOMEWHERE
ACROSS NORTH GEORGIA THROUGH THE REST OF THE PERIOD. THIS WEAK
BOUNDARY WILL ACT AS A TRIGGER TO ENHANCE OUR PRECIP CHANCES
THROUGH MUCH OF THE SHORT TERM PERIOD...AND WILL FOLLOW PREVIOUS
FORECAST TREND WITH CHANCE POPS ACROSS MUCH OF THE AREA FRIDAY
AND SATURDAY. AS FOR TONIGHT...SUSPECT WE WILL SEE MUCH OF THE
ACTIVITY ACROSS CENTRAL GEORGIA DISSIPATE DURING THE EVENING WITH
THE LOST OF HEATING...BUT MAY SEE AN ISOLATED SHOWER OR T-STORM
PERSIST ACROSS EXTREME NORTH GEORGIA OVERNIGHT...AS THE FRONT
DRIFTS SOUTHWARD. MODELS CONTINUE TO SHOW CAPES PEAKING DURING THE
AFTERNOON/EARLY EVENING DURING THE PERIOD...WITH VALUES BETTER
THAN 2000. SPC PUTTING PORTIONS OF EAST GEORGIA IN 5% RISK OF
SEVERE STORMS FRIDAY AND WITH THE FRONT IN THE AREA BOTH FRIDAY
AND SATURDAY...THE THREAT OF STRONG TO SEVERE STORMS A BETTER
POSSIBILITY. IN SPITE OF FRONT AND BETTER CHANCES FOR
PRECIP...TEMPS WILL CONTINUE TO BE WELL ABOVE NORMAL. NOT
EXPECTING AFTERNOON HIGHS TO APPROACH RECORDS...BUT MORNING LOWS
MAY COME CLOSE TO RECORD "HIGH MINS" IN SOME LOCATIONS.

RECORDS FOR 06-25

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     105 1914     72 1979     76 1931     58 1922
   KATL     100 1914     70 1991     76 1952     59 1889
                                        1914
   KCSG     101 1988     76 1963     76 1996     61 1974
   KMCN     101 1950     76 1979     77 1930     59 1990
                1930        1963

RECORDS FOR 06-26

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     102 1914     71 1991     75 1914     57 1974
   KATL     100 1914     70 1991     77 1952     56 1974
                            1961
   KCSG      99 1988     72 1991     77 1969     60 1974
                1986
                1954
   KMCN     102 1954     75 1991     77 1952     62 1936
                1952
                1950

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MODELS MAINTAIN THE REMNANTS OF A WEAK FRONT/TROF ACROSS NORTH
CENTRAL GEORGIA SUNDAY INTO MONDAY AS A SECOND BOUNDARY DRIFTS
SOUTHEAST INTO THE TN VALLEY...THEN INTO NORTH GEORGIA MONDAY
NIGHT/TUESDAY TIME FRAME. MEANWHILE GFS...NAM AND TO SOME DEGREE ECMWF
(NAM STRONGEST) SHOW SOME DEVELOPMENT OUT OVER THE GULF THIS
WEEKEND INTO EARLY NEXT WEEK. NAM AND GFS SHOW THE FEATURE
DRIFTING TOWARD TX/GULF COASTAL STATES...WHILE THE ECMWF KEEPS IT
FARTHER SOUTH. WILL MAKE NO CHANGES TO EXTENDED AT THIS TIME...AND
WILL BE INTERESTING TO SEE WHAT FUTURE RUNS DO WITH POSSIBLE GULF
LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  96  70  96  71 /  20  30  30  30  20
ATLANTA         75  93  74  93  74 /  20  30  30  30  20
BLAIRSVILLE     69  86  67  88  67 /  20  30  20  20  20
CARTERSVILLE    69  93  69  95  68 /  20  30  20  30  20
COLUMBUS        77  96  74  96  75 /  20  30  20  30  20
GAINESVILLE     73  92  72  93  73 /  20  40  20  30  20
MACON           74  96  73  96  73 /  20  30  20  30  20
ROME            71  95  70  96  71 /  20  30  20  30  20
PEACHTREE CITY  71  93  70  93  70 /  20  30  30  30  20
VIDALIA         77  97  76  95  76 /  20  30  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Jun 24, 11:31 AM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1131 AM EDT THU JUN 24 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251545-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1131 AM EDT THU JUN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL PERSIST OVER GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE GUSTY WINDS AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DISCUSSION...
ALTHOUGH CAPES WILL INCREASE TO NEAR 2000 ACROSS THE REGION THIS
AFTERNOON AND EVENING WITH LIFTED INDEX VALUES OF -2 TO -4...HIGH
PRESSURE ALOFT WILL SUPPRESS CONVECTION. THEREFORE ONLY A FEW
THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL GEORGIA THIS
AFTERNOON AND EVENING. WHILE SEVERE THUNDERSTORMS ARE NOT
EXPECTED...SOME WIND GUSTS COULD APPROACH 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Jun 24, 3:55 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EDT THU JUN 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     CARTERSVILLE            34.17N 84.80W
06/22/2010  M61 MPH          BARTOW             GA   ASOS

            CARTERSVILLE /KVPC/ ASOS MEASURED 53 KT WIND GUST

&&

RRH
Special weather statement, Jun 24, 3:56 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
356 PM EDT THU JUN 24 2010

GAZ097-109-242030-
356 PM EDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN DODGE AND
LAURENS COUNTIES UNTIL 430 PM EDT...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHESTER...MOVING SOUTHEAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS DODGE AND LAURENS COUNTIES...INCLUDING AREAS
AROUND YONKERS...CHESTER...PLAINFIELD...RENTZ AND CADWELL. RESIDENTS
IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jun 24, 4:25 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
425 PM EDT THU JUN 24 2010

GAZ096-097-109-242100-
425 PM EDT THU JUN 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN DODGE...
BLECKLEY AND LAURENS COUNTIES UNTIL 500 PM EDT...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER REBIE...MOVING EAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS DODGE...BLECKLEY AND LAURENS COUNTIES THROUGH 500 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE YONKERS...RODDY...
EMPIRE...GOLDSBORO...CARY...BAILEYS PARK...REBIE...ROWLAND...
CHESTER...DUDLEY...DEXTER AND CADWELL. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:47 PM EDTSevere Thunderstorm WarningFFCDodge, Laurens28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.